Many prescribed and over-the-counter medications can cause problems for your oral health. Surprisingly, even vitamins and minerals can have negative impacts. It’s important to be mindful of symptoms these may cause so that you can discuss any changes in your oral health with your dentist.
If you have undergone or are about to undergo cancer treatment, your dentist should be informed as soon as possible. Necessary dental work may need to be completed before you begin, or continue, to take chemotherapy medications. These medications are known to significantly affect your teeth, gums and jaw. And while we do address some chemotherapy medication side effects, not all are covered in this article.
Here are 5 common side effects of medications that can affect your oral health:
1. Abnormal bleeding
Blood thinners, like aspirin, heparin or warfarin, and other common medications used for preventing stroke and heart disease, can reduce blood clotting. This may lead to excessive bleeding problems during oral surgery or gum disease prevention.
Tip: Let your dentist know what medications you are taking, before receiving treatment that could involve bleeding.
2. Taste changes
Dysgeusia, a change in the body’s ability to sense tastes, may cause some foods to taste metallic, salty or bitter. These taste changes are especially common amongst elderly patients who take multiple medications. Chemotherapy drugs like methotrexate and doxorubicin are a common cause of taste changes.
Tip: Taste changes are usually temporary and go away when you stop taking the medicine. If the problem persists past medication use, talk to your dentist.
3. Soft-tissue reactions
Some medications can cause an oral sore, inflammation or discoloration to the soft tissues in your mouth. This includes chemotherapy drugs, immunosuppressive agents, oral contraceptives and blood pressure medication.
Tip: Talk to your dentist if you are taking any of these medications. Your dentist may prescribe a special oral hygiene regimen to help the pain caused by oral sores or inflammation.
4. Gingival overgrowth
Gum swelling, due to a buildup of gum tissue, can cause your gums to grow over your teeth and increase your risk of periodontal disease. Gingival overgrowth is often associated with anti-seizure medications (like phenytoin), immunosuppressant drugs (like those taken after organ transplants), and calcium channel blockers. Men and those who have existing dental plaque are more likely to develop this condition.
Tip: Careful attention to cleaning your teeth and gums is imperative for those who take medications that can affect their oral health. Practicing good oral hygiene and frequent visits to the dentist can help lower your risk of developing gingival overgrowth.
5. Dry mouth
Many medications can reduce the amount of saliva in your mouth, causing dry mouth. This condition is known as xerostomia. Without an adequate amount of saliva, the tissues in your mouth can become irritated and inflamed, and increase your risk for infection, tooth decay and gum disease.
Tip: Drink plenty of water throughout the day or chew sugarless gum. Your dentist may prescribe a special toothpaste, gel or rinse to help maintain moisture in your mouth. Avoid using a mouthwash with alcohol, carbonated drinks, caffeine and tobacco products.
Be sure to monitor your oral health while taking medicines or vitamins. Talk to your dentist if you notice any changes in your oral health.
Read our article, 11 Foods and Drinks Wrecking Your Teeth, to learn what foods and drinks to avoid for a healthier smile.
*Hyperlinks to third-party websites are offered for informational purposes only. Starmount in no way controls, guarantees, endorses, sponsors or promotes these websites or their content.